Montana, 2019Flooding in Montana, May 27 to 30, 2019
May 27 to 30, 2019 · NWS BYZ · 3 events in 3 counties and zones
Several days of heavy rain, combined with snow melt from the northern Big Horn Mountains, resulted in areas of flooding across portions of Yellowstone, Big Horn and Powder River Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several days of heavy rain, combined with snow melt from the northern Big Horn Mountains, resulted in areas of flooding across portions of Yellowstone, Big Horn and Powder River Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 27, 9:24 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, May 27, 9:24 AM MST, 2 hours 6 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1024 AM MDT Mon May 27 2019
.UPDATE...
KBLX radar is back up as of 835 am this morning. Waves of
precipitation moving W/NW. Areas of rain and drizzle/fog across
the CWA. Due to northeast upslope into foothills, still believe
northeast facing slopes and nearby areas will get most
precipitation, but instability may lead to some other pockets of
moderate rain and possibly some thunder this afternoon.
We updated PoP's and QPF based on new trends. This resulted in a
little less QPF for some areas. Flood Watches look good as we have
reports of water over some roadways across the region and smaller
creeks running high...including Fly Creek under I-90 at MM-478. BT
&&
.SHORT TERM...valid for Tdy and Tue...
This morning the Northern Rockies region is under good upper
diffluence with several weak disturbances moving
north/northwestward over the area. The disturbances have helped to
spark showers and a few thunderstorms that have produced
appreciable precipitation overnight, with some places receiving
over one inch of rain. This pattern should continue today with
more disturbances to our south that should work into our area. The
air mass remains moist with precipitable water values nearing one
inch, so any showers and thunderstorms are capable of depositing
heavy rain today into tonight. Because of this heavy rain
potential have continued the Flood Watch from Sweet Grass County
east/southeastward to Sheridan County from midday today through
Tuesday evening. This area is of particular concern due to upslope
flow potentially enhancing the precipitation production. In
addition, will continue to monitor areas that already received
heavy rainfall Sunday and Sunday night for flood concerns from
additional rainfall today/tonight.
One difference from Sunday for today is that the lower levels
have cooled noticeably so the instability that was available on
Sunday has diminished greatly. So, the threat of hail and damaging
winds has ended. Isolated thunderstorms are still possible today
due to some weak instability aloft but not anticipating severe
hail/wind gusts.
Accumulating snow also looks to occur in the Beartooth/Absaroka
and Bighorn Mountains through Tuesday. Due to the higher
elevations in the Beartooths, periods of snow look to have
already begun there, while it might take until this evening for
the Bighorns to switch over to snow due to their lower elevation.
Have continued the Winter Storm Warning for the Beartooth/Absaroka
Mountains and have issued a Winter Weather Advisory for the
Bighorn Mountains for the expected snowfall mainly above 8,000
feet.
On Tuesday, expect an overall drying trend from northwest to
southeast as the upper low that has supplied the diffluence and
helped transport the moisture into our area moves farther away
and out into the central Plains. Showers could linger south/east
of Billings through the day.
High temperatures today will generally be in the upper 40s to
50s. On Tuesday highs will reach the middle 50s to middle 60s. Low
temperatures tonight and Tuesday night will generally be in the
upper 30s to 40s. RMS
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
Weak flow regime with higher heights and drier conditions starts
the midweek period which will produce temperatures into the 70s.
Still window for some isolated shower and thunderstorm activity
mainly due to diurnal heating and availability of low level
moisture. Wednesday and Thursday this activity will likely be more
terrain influenced but by Friday a dissipating wave upstream
pushes a bit more mid level moisture into the area helping
increase the amount of shower activity reaching the plains.
Northern branch of the jet stream sags into the area on Saturday
which increases lapse rates a bit so expect shower and
thunderstorm activity to be a bit more significant but moisture
source still appears to be available ambient moisture so overall
intensity of activity does not appear to approach severe. Models
do hint at a bit more diffluent flow evolving later in the weekend
so will be watching for days which better support organized
convection. borsum
&&
.AVIATION...
Widespread rain and drizzle as well as areas of fog will bring
MVFR to IFR conditions to the area today. Localized LIFR
conditions are possible this morning. Isolated embedded
thunderstorms are possible as well this afternoon. Conditions will
begin to improve over northeastern areas tonight. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Tue Wed Thu Fri Sat Sun
-------------------------------------------------------
BIL 055 044/064 045/071 048/076 052/076 053/073 054/076
9/T 73/W 01/B 01/U 13/T 23/T 11/B
LVM 051 041/061 037/068 042/072 047/071 047/069 048/071
8/T 83/W 00/U 02/T 16/T 44/T 34/T
HDN 057 044/064 042/070 046/076 050/077 053/073 052/076
8/T 64/W 01/B 10/B 13/T 23/T 11/B
MLS 060 043/068 046/074 049/078 052/078 053/074 052/076
3/T 21/B 00/B 00/B 02/T 12/T 11/B
4BQ 055 045/061 044/068 046/073 050/074 051/072 051/073
4/T 55/W 12/T 10/U 02/T 13/T 22/T
BHK 057 042/065 044/070 047/074 050/074 049/069 049/072
1/E 11/B 02/T 20/U 11/U 13/T 12/T
SHR 053 041/056 038/065 042/071 046/072 048/069 047/071
8/T 98/W 21/B 11/U 14/T 25/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through Tuesday afternoon FOR ZONES
34-38-39-41-56-57-66>68.
Winter Storm Warning in effect until noon MDT Tuesday FOR
ZONE 67.
WY...Flood Watch in effect through Tuesday afternoon FOR ZONES
98-99.
Winter Weather Advisory in effect from 6 PM this evening to
noon MDT Tuesday FOR ZONE 98.
&&
weather.gov/billingsHazardous weather outlook, May 27, 4:04 AM MST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
504 AM MDT Mon May 27 2019
MTZ028>031-035>037-040-042-058-063>065-068-281115-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-
Yellowstone-Powder River-Carter-Northern Park-Golden Valley-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Crazy Mountains-
504 AM MDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.
* WHAT...Periods of heavy rainfall.
* WHERE...South central into southeast Montana.
* WHEN...through Tuesday morning.
* ADDITIONAL DETAILS...Heavy rainfall is possible through Tuesday
morning. Additional precipitation falling on already saturated
soil will increase flooding concerns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, May 27, 7:09 AM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
809 AM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 15 N POMPEYS PILLAR 46.20N 108.00W
05/27/2019 M3.68 INCH YELLOWSTONE MT CO-OP OBSERVER
0700 AM HEAVY RAIN 3 NNE ROUNDUP 46.49N 108.51W
05/27/2019 M2.02 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY RAIN 1 S KLEIN 46.40N 108.55W
05/27/2019 M1.61 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY RAIN 6 E MELSTONE 46.59N 107.75W
05/27/2019 M1.45 INCH ROSEBUD MT COCORAHS
0808 AM HEAVY RAIN 1 E POMPEYS PILLAR 45.99N 107.93W
05/27/2019 M1.50 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
STPLocal storm report, May 27, 8:04 AM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
904 AM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 8 SE ROUNDUP 46.35N 108.44W
05/27/2019 M2.45 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY RAIN 5 SE KLEIN 46.35N 108.48W
05/27/2019 M1.83 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY RAIN 8 E COLUMBUS 45.62N 109.10W
05/27/2019 M1.60 INCH STILLWATER MT COCORAHS
0700 AM HEAVY RAIN MELSTONE 46.60N 107.87W
05/27/2019 M1.45 INCH MUSSELSHELL MT COCORAHS
0800 AM HEAVY RAIN RAPELJE 45.97N 109.25W
05/27/2019 M2.61 INCH STILLWATER MT CO-OP OBSERVER
0800 AM HEAVY RAIN 2 NNE ROUNDUP 46.47N 108.52W
05/27/2019 M2.13 INCH MUSSELSHELL MT COCORAHS
0800 AM HEAVY RAIN 20 NNW LAVINA 46.58N 109.06W
05/27/2019 M1.87 INCH GOLDEN VALLEY MT COCORAHS
0800 AM HEAVY RAIN 6 SSE COLUMBUS 45.55N 109.22W
05/27/2019 M1.01 INCH STILLWATER MT COCORAHS
&&
STPLocal storm report, May 27, 8:54 AM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
954 AM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL LUTHER 45.32N 109.43W
05/26/2019 M0.25 INCH CARBON MT PUBLIC
0154 PM HAIL 7 ESE LIVINGSTON 45.64N 110.43W
05/26/2019 M0.50 INCH PARK MT COCORAHS
AVERAGE OF 0.25 INCHES
0225 PM HAIL 11 ENE MELVILLE 46.14N 109.73W
05/26/2019 M0.25 INCH SWEET GRASS MT TRAINED SPOTTER
0226 PM HAIL 1 SSE BIG TIMBER 45.82N 109.96W
05/26/2019 M0.25 INCH SWEET GRASS MT TRAINED SPOTTER
0235 PM HAIL BIG TIMBER 45.83N 109.95W
05/26/2019 M0.25 INCH SWEET GRASS MT TRAINED SPOTTER
0300 PM HAIL LUTHER 45.32N 109.43W
05/26/2019 M0.50 INCH CARBON MT PUBLIC
0341 PM HAIL 7 ESE LIVINGSTON 45.64N 110.43W
05/26/2019 M1.00 INCH PARK MT COCORAHS
0351 PM HAIL ALZADA 45.00N 104.37W
05/26/2019 M2.00 INCH CARTER MT PUBLIC
0430 PM HAIL RAPELJE 45.97N 109.25W
05/26/2019 M1.50 INCH STILLWATER MT CO-OP OBSERVER
DIME TO PING PONG BALL SIZE HAIL.
0431 PM HAIL RAPELJE 45.97N 109.26W
05/26/2019 M1.50 INCH STILLWATER MT PUBLIC
0856 PM HAIL 4 W BILLINGS 45.78N 108.60W
05/26/2019 M0.25 INCH YELLOWSTONE MT PUBLIC
0857 PM HAIL 3 SW BILLINGS 45.76N 108.58W
05/26/2019 M0.25 INCH YELLOWSTONE MT TRAINED SPOTTER
0902 PM HAIL 5 WSW BILLINGS 45.76N 108.61W
05/26/2019 M0.25 INCH YELLOWSTONE MT COCORAHS
0908 PM HAIL 8 NNE BILLINGS 45.89N 108.46W
05/26/2019 M1.75 INCH YELLOWSTONE MT TRAINED SPOTTER
0910 PM HAIL LAUREL 45.67N 108.77W
05/26/2019 M1.00 INCH YELLOWSTONE MT PUBLIC
A FEW QUARTER BUT MOSTLY SMALLER
0912 PM HAIL 8 N BILLINGS 45.90N 108.46W
05/26/2019 M1.25 INCH YELLOWSTONE MT TRAINED SPOTTER
OCCURING AT TIME OF REPORT
0916 PM HAIL 9 N BILLINGS 45.91N 108.47W
05/26/2019 M1.75 INCH YELLOWSTONE MT PUBLIC
0917 PM HAIL LAUREL 45.67N 108.77W
05/26/2019 M0.25 INCH YELLOWSTONE MT PUBLIC
0926 PM HAIL 7 W BILLINGS 45.80N 108.69W
05/26/2019 M0.25 INCH YELLOWSTONE MT COCORAHS
0935 PM HAIL 8 E COLUMBUS 45.62N 109.10W
05/26/2019 M0.50 INCH STILLWATER MT COCORAHS
GREATER THAN PEA-SIZE HAIL LESS THAN QUARTER-SIZE HAIL
0939 PM HAIL 7 E COLUMBUS 45.62N 109.10W
05/26/2019 M0.25 INCH STILLWATER MT COCORAHS
&&
AARON GFlood, Big Horn
- When
- May 27, 11:30 AM MST to May 28, 6:17 PM MST
- Where
- Big Horn County, 6.05 mi SSW of Hardin Airpark to 5.89 mi SSW of Hardin Airpark
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.643, -107.659
Emergency management reported that the Big Horn River flowed at bank full or just out of its banks from Two Leggins Bridge into the Hardin vicinity. Heavy rain and snow melt from the northern Big Horn Mountains from the 24th through the 28th resulted in water rises on a number of creeks, streams and rivers which feed into the Big Horn River. This was also compounded by a flash flood event on the 27th that sent around a 10,000 cfs surge of water down the Big Horn River. Some flooding of rural fields was reported. Otherwise, no major impacts were reported.
Flood, Yellowstone
- When
- May 27, 6:17 PM MST to May 28, 9:46 AM MST
- Where
- Yellowstone County, 15.14 mi SE of Ballantine to 15.09 mi SE of Ballantine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.778, -107.954
Fly Creek Bridge on Old Highway 87 14 miles west of Hardin was damaged by flood waters. Flooding was also reported along Fly Creek at Pompeys Pillar. Other roads that were affected by flood waters included Fly Creek Road and Lower Canal Road. Some of this flooding was due to very heavy rain from thunderstorms upstream during the evening of the 26th.
Flood, Powder River
- When
- May 30, 2:45 PM MST to 11:59 PM MST
- Where
- Powder River County, 6.64 mi E of Moorhead to 7.71 mi NE of Moorhead
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.051, -105.764
Heavy rain across the area, combined with snow melt over the Big Horn Mountains, resulted in rising water levels along the Powder River in Powder River County. Although there were reports of numerous flooded fields, no significant impacts were observed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Ohio, May 27 to 28, 20192 deaths · 176 injured · $582 million · EF4 · 39 events
- Tornadoes and Flash Flood in Indiana, May 27, 20192 injured · $25,000 · EF3 · 18 events
- Tornadoes and Flash Flooding in Iowa, May 27, 2019EF3 · 5 events
- Tornadoes and Hail in Indiana, May 27, 20191 injured · $281,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2019$805,000 · EF1 · 52 events
- Rip Current in Alabama, May 27, 20191 death · 1 event
- Tornadoes and Damaging Wind in Iowa, May 27, 2019$2.0 million · EF1 · 6 events
- Flash Flooding and Flooding in South Dakota, May 27 to 31, 2019$1.3 million · 12 events
- Flooding in Nebraska, May 27 to 31, 2019$1.3 million · 11 events
- Tornado and Hail in Nebraska, May 27 to 28, 2019$1.1 million · EF0 · 9 events
- Flooding in Iowa, May 27 to 31, 2019$1.0 million · 8 events
- Tornadoes and Flood in Minnesota, May 27, 2019$240,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848777, 848860, 846018.